Alert archive / New Mexico / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 1, NWS El Paso, TX

May 15, 1997Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at May 15, 1997, 12:43 PM MDT for Otero County, New Mexico. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 1997, 12:43 PM MDT (18:43 UTC)
Expired
May 15, 1997, 1:45 PM MDT
In force
62 min
Issued by
NWS El Paso, TX
Area
Whole counties

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 6.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 1997-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 1997-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-413 J/kg
Mixed-layer LCL
3063 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

587 
WUUS1 KELP 151845 RRA
SVRELP
NMC035-151945-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
1243 PM MDT THU MAY 15 1997
 
THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  145 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CENTRAL NEW MEXICO
 
   ...EAST CENTRAL OTERO COUNTY
 
AT 1242 PM MDT NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM LOCATED NEAR CLOUDCROFT. THE THUNDERSTORM WAS
MOVING NORTH AT 7 MILES PER HOUR.  HAIL TO 1 INCH CAN BE EXPECTED
WITH THIS STORM.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 1:55 AM MDT, 10 hours 48 minutes earlier.

Area forecast discussion, May 15, 1:55 AM MDT, 10 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
200 AM MDT THU MAY 15 1997

PERSISTENT WX PATTERN CONTINUES WITH RDG IN PLACE OVER WRN U.S. WITH
MSTR UNDER RDG...OROGRAPHIC LIFTING AND DAYTIME HEATING PROVIDING A
CONTINUING CHANCE FOR AFTERNOON AND EVENING TSTMS. FOCUS OF TSTM
ACTIVITY MAY BE OVER EASTERN MTNS OF CWA WITH MOIST UPSLOPE FLOW
OVER SOUTH CNTRL MTNS AND MTNS IN HUDSPETH COUNTY. EXPECT WIDELY
SCATTERED TSTM ACTIVITY AGAIN OVER MTNS OF SWRN CORNER OF NM. THERE
WILL PROBABLY BE VERY LITTLE PRECIP FOR LOWLAND AREAS WITH THESE
TSTMS...MUCH LIKE YESTERDAY BUT SOME ISOLD TSTM AND SHOWERS MAY
OCCUR. WINDS ASSOC WITH TSTMS WILL LIKELY BE GUSTY WITH EXPECTED
INVERTED V SNDG MUCH LIKE YESTERDAY AFTERNOON SNDG. GOING ALONG WITH
MOS GDNCE TEMPS.

 4

SILVER CITY           BB  84/ 49/ 84 212
TRUTH OR CONSEQUENCES BB  88/ 57/ 88 ---
ALAMOGORDO            BB  92/ 58/ 92 ---
CLOUDCROFT            BB  71/ 42/ 71 323
LORDSBURG             BB  92/ 52/ 92 ---
DEMING                BB  91/ 53/ 91 ---
LAS CRUCES            BB  91/ 54/ 91 ---
EL PASO               BB  93/ 61/ 93 ---

Nearby

Severe Thunderstorm Warnings in New Mexico, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.